Can GCA symptoms be mild

Greetings, as I look back in my journal about one year to the beginning of my PMR treatment I see, I awake to headache in the temples that goes away after I'm up awhile along with other issues. Today I am taking 13 mg Prednisone, I was down to 9 and had to increase a couple months ago. Now to the issue. My ESR just came in this am at 56. Highest yet. Physically I'm doing pretty well. A little stiff in the first couple hours of the day. But I most always have some pressure in temporal lobes. Never bad like I see described with GCA. Have there been any cases of GCA where symptoms are mild due to the Prednisone being taken for PMR? Thank you,

13 Replies

oldestnewest
  • Simple answer - don't know! As I wasn't on any Pred at all, mine came on very painfully, but it had been building up for well over a year.

    It's certainly possible that the Pred you are on is masking some of the GCA pain - in fact it masks most pain - certainly in higher doses.

    All I would say is get it checked, either with your GP or optician - your ESR is high for somebody taking Pred - although as we all know that can be caused by other things, unfortunately. If you cannot attribute the high ESR to anything else- stress, cold, sore throat, over-exertion, then speak to doctor.

  • If your ESR is still rising - and there is no other reason for it - then you probably need more pred. Unless your doctor will order PET-CT or PET-MRI the criterion is "are the signs and symptoms managed"? There isn't anything beyond that really. You could have GCA in the form of large vessel vasculitis, affecting the blood vessels in your chest for example, without having it affect the cranial (head) arteries. If you were to develop visual symptoms that would be an indication to up the pred dose significantly - just in case there is risk to your sight. But otherwise you need enough to manage the signs and symptoms - so here, to reduce the ESR to more like normal range.

  • Thanks much and this sounds reasonable. No other signs of GCA. It's just that had ESR down to 9 and Prednisone also 9mg. But as I'm learning things change. I began on 20 reduced to 15 in two weeks and then followed Dead slow reduction to 9, then flare up to 14 but that never took symptoms away as well as in the beginning and this is the highest ESR has been. But by mid day I am really pretty normal in movement and comfort. So confusing but yet I am pretty acceptant.

  • Do you think starting over at 20 and in two weeks 15, Dead slow again would be reasonable? Once again I'm on 13mg Prednisone now, doing OK physically ESR up to 56. Had ESR down to 16 when I was down to 10 or 11mg.

  • At what time do you take your pred?

    The optimum time for ordinary white tablets is 2am, this allows a peak blood level by about 4am which is just before the body sheds its new dose of inflammatory substances in the body. Having the pred there ready and waiting for them means the inflammation doesn't take hold in the first place. Taking the pred asap after 4am is the next best thing - take it and settle down in bed for another couple of hours.

    It may take a week or two to get the ESR down again. If it works for you it is better to check it before/after a reduction to be sure it is remaining stable. And at present you need it checked to see if it is falling again. The trouble is, once you start yoyoing the dose it can get progressively more difficult to reduce again. However, a few days at a higher dose may be a good idea if the ESR is stuck and go back to 20mg if it is rising.

  • At breakfast 7am right now. I will give this a try. I'm seldom in bed before midnight but I can set alarm and I go back to sleep easy. Thanks and you know I'll keep in touch.

  • I began the 2AM program two nights ago. Raised Prednisone to 15mg due to sed rate 56. I don't go to bed till midnight due to wife's pm work schedule thus 1.5 - 2 hrs after bed I have alarm set to medicate. What's your thoughts? Also a couple months ago I was down to 9mg on Dead slow but had flare. Should I once again go Dead slow or faster back to 10? Much gratitude, Mike

  • If the sed rate has settled down you could try slightly faster but you never know whether the flare means you are going to need a higher dose for longer. I had a flare this time last year, requiring going back to 15mg from 5mg. I struggled to reduce for several months and am still at 8mg. You can flare because you reduced too far or you can flare at a steady dose because of an increase in the activity of the disease - which was what happened to me. Then it may take a lot longer.

    Are you getting back to sleep OK?

  • Thanks, I do go right back to sleep but awake a little later feeling wired and afraid I won't sleep. But then I go back to sleep. Maybe I will stay on 15 until my next ESR draw 4 weeks and then start the reduction again if all is good. I'm starting to see I might as well not be in a hurry. Your the best, thanks again.

  • Greetings, as of yesterday had held steady at 15mg Prednisone. Can hardly lift pitcher of water in am and 2 degree elevated temp. Reminder 2 weeks ago ESR went up to 56. Had it down as low as 16 at 10 mg. I'm thinking of a replay of my start to Prednisone 20 for 2 weeks, 15 and Dead slow from there on. Any thoughts? Many thanks,

  • PS by mid day I am always 80℅ better

  • Hi mikldiamond,

    I never had typical GCA symptoms. I had a chronic cough for more then two years. And when it became acute one month ago I only had a slight pressure and headache on my left side. Pulsing, nothing I couldn't bear. No jaw claudification, no severe headache. CRP very high, ESR normal. And still after a few days with Prednisone all went away. Hope this helps and you can take care of this. Wish you well!

  • Thanks and I hope to get a solid on this soon. Is it just PMR or more. Best to you!

You may also like...